Flash Flood, Thayer
- When
- May 31, 9:00 PM CST to 10:30 PM CST
- Where
- Thayer County, Deshler
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.150, -97.717
Slow moving thunderstorms developed during the late afternoon and continued through the evening. Three and a half inches of rain resulted in the flooding of Nebraska highway 5 and US highway 136 near Deshler.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Slow moving thunderstorms developed during the late afternoon and continued through the evening. Three and a half inches of rain resulted in the flooding of Nebraska highway 5 and US highway 136 near Deshler. Area fields and other low lying areas also experienced a period of high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 305 PM CDT WED MAY 31 2006 .SHORT TERM...FORECAST FOCUS IS THE RISK FOR THUNDERSTORMS TONIGHT. TWO AREAS OF CONCERN SHOW UP. ONE IS THROUGH EARLY EVENING AS WEAK CONVERGENCE NEAR/IN SOUTHEAST/EASTERN CWFA. INCREASED MOISTURE OVER SOUTHEAST CWFA COULD BE ENOUGH TO POP A FEW STORMS THROUGH EARLY EVENING. STORMS ALONG THE FRONT RANGE WILL WORK EAST...THEN SOUTHEAST BY LATE EVENING AND MORE LIKELY TO IMPACT THE SOUTHWEST CWFA. AS THIS HAPPENS...UPPER TROUGH MOVES ACROSS THE CWFA THROUGH THE NIGHT. ALL OF THIS SPELLS RISK OF THUNDERSTORMS...AND BROAD BRUSHED WITH ISOLATED/SCATTERED CHANCE FOR THUNDERSTORMS. TROUGH PASSES EARLY THURSDAY MORNING LEAVING A VERY PLEASANT DAY. SOME DISCUSSION REGARDING RETURN FLOW AND OVERNIGHT MID LEVEL CONVECTION BUT HELD OFF FOR NOW. .LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERNS WILL BE WITH A COOL FRONT THAT MOVES THROUGH THE FORECAST AREA MONDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD. A WEAK SHORT WAVE MOVES ACROSS THE RIDGE ON SATURDAY...BUT THERE IS NOT MUCH MOISTURE TO WORK WITH AND THE SURFACE FRONT IS FAR ENOUGH TO THE WEST THAT THERE SHOULD NOT BE ANYTHING TO INITIATE ON. THE SURFACE FRONT REMAINS TO THE WEST OF THE FORECAST AREA THROUGH MONDAY NIGHT. DURING THAT TIME THERE WILL BE SOUTH WINDS AND TEMPERATURES AT 850MB ARE EXPECTED TO BE 20 TO 24 DEC C. THIS SHOULD ALLOW FOR WARM TEMPERATURES TO CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK. AS THE FRONT MOVES THROUGH MONDAY NIGHT...A SHORT WAVE MOVES THROUGH EASTERN NEBRASKA AND IOWA. SINCE THERE IS LITTLE MOISTURE IN THIS AREA AND THE UPPER SUPPORT IS TO THE EAST...EXPECT THAT THERE WILL BE NO PRECIPITATION WITH THE FRONTAL PASSAGE. AFTER THE FRONT MOVES THROUGH...THE TEMPERATURES ONLY BRIEFLY DROP BELOW 20 DEG C AT 850MB BEFORE WARMING BACK UP AGAIN. THE COOLER AIR SHOULD BE SHORT LIVED AND NOT VERY COOL TO BEGIN WITH. ONLY HAVE A FEW DEGREES COOLER FOR TUESDAY AND WEDNESDAY THAN OVER THE WEEKEND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. 05/JCB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 909 PM CDT WED MAY 31 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 909 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA TONIGHT. THE PRIMARY HAZARD WILL BE TORRENTIAL RAINFALL FROM THE SLOWER MOVING STORMS...HOWEVER GUSTY WINDS OF 45 MPH AND HAIL UP TO THE SIZE OF DIMES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 636 PM CDT WED MAY 31 2006 KSZ019-010000- MITCHELL- 636 PM CDT WED MAY 31 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MITCHELL COUNTY... AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIMPSON...OR 19 MILES SOUTHWEST OF CONCORDIA...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN SIMPSON 39.39N 97.93W
05/31/2006 M2.25 INCH MITCHELL KS TRAINED SPOTTER
HEAVY RAIN LASTED FOR ABOUT AN HOUR
&&
KINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 810 PM CDT WED MAY 31 2006 KSZ007-010145- JEWELL- 810 PM CDT WED MAY 31 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL COUNTY... AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORMOSO...OR 24 MILES NORTHWEST OF CONCORDIA...AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL EASTERN JEWELL COUNTY AT 820 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 903 PM CDT WED MAY 31 2006 NEZ086-087-010230- NUCKOLLS-THAYER- 903 PM CDT WED MAY 31 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSKIN...OR 37 MILES NORTH OF CONCORDIA... AND MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... DESHLER AT 915 PM CDT... CARLETON AT 930 PM CDT... DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR ARE EXPECTED WITH THIS STORM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 928 PM CDT WED MAY 31 2006 NEZ086-087-010300- NUCKOLLS-THAYER- 928 PM CDT WED MAY 31 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES... AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF HASTINGS...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... DAVENPORT AT 935 PM CDT... CARLETON AT 940 PM CDT... DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND BRIEF HEAVY RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM. 19
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 941 PM CDT WED MAY 31 2006 NEZ086-087-010300- NUCKOLLS-THAYER- 941 PM CDT WED MAY 31 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES... AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF HASTINGS...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... DAVENPORT AT 935 PM CDT... CARLETON AT 940 PM CDT... DIME SIZE HAIL...AND DAMAGING WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM. 19
The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506117.